Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Migraine, tingling in fingers and toes, blurred vision, bleeding gums, taken topiramate. Medication side effects?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9545 Questions
I am 34, 5ft.5 and weigh 10 stones. I went to my GP for migraines, and they were so severe that I was referred to a neuroligist. I was prescribed Topiramate 50mg 3 months ago. I also had a routine dental appoinment. My teeth were given a clean XXXXXXX of health. Now 3 months on I felt strange, tingly toes, and fingers, blurred vision and excessive bleeding gums so much so that I was worried and I went back to the dentist. There I was told I have gum disease and he the question was asked what had happened within the space of 3 months of previously visiting the dentist to my healthy teeth and gums.

Can Topiramate cause gum disease????

I have to see a hygienist now every month and was told that if things don't improve then I will be sent to a specialist as I am young to lose my teeth.

Please can you help? The side affects in the imformation leaflet do not state that it can cause gum disease but I am NOT convinced.


Posted Sat, 14 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing to us.
All the symptoms that you are having- blurry vision,tingling toes and fingers, excessive bleeding gums - can be due to the long term intake of topiramate.
This drug is associated with side effects like- Vision problems, especially blurred vision, double vision, eye pain, or rapidly decreasing vision, burning, prickling, or tingling sensations, clumsiness or unsteadiness, confusion, dizziness, drowsiness, eye redness, increased eye pressure, memory problems, menstrual changes, etc.

Less common adverse effects include-Abdominal or stomach pain, fever, chills, or sore throat, lessening of sensations or perception, loss of appetite, mood or mental changes, including aggression, agitation, apathy, irritability, and mental depression, red, irritated, or bleeding gums, weight loss, etc.
The symptoms you are having all have appeared only after taking topiramate. The relation to topiramate is likely.
You need to consult your neurologist regarding all these symptoms and you can discuss with him other treatment options for the treatment of migraine.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Follow-up: Migraine, tingling in fingers and toes, blurred vision, bleeding gums, taken topiramate. Medication side effects? 8 hours later
Thank you for your reply. It has put my mind at rest that this is the cause of my gum disease in such a short period of time. Whilst at the neurologist she advised me of weight loss and pins and needles sensation in my hands and toes, she never once mentioned gum disease/bleeding irritated gums. If that had been the case I would never have been talked into taking these tablets.

Why wouldn't this have been pointed out to me, and arent the manufacturers of Topomax/Topiramate supposed to disclose ALL KNOWN SIDE EFFECTS?

I feel I don't want to leave the house, I can't smile and it is causing me to feel very anxious.

Do you think I have the right to make an official complaint?

Many thanks for your help.

Answered by Dr. Rakhi Tayal 4 hours later
Thanks for writing again.
I can understand how distressed you must have been feeling.
The list of side effects experienced from any drug specially a new drug is never complete . As it comes into use more often, more and more side effects are revealed.
Having side effects is a necessary evil with medicines. Going for a complaint will not help your symptoms and a pharmaceutical company is only bound to mention more common side effects of the products on their information leaflet.
Wishing you an early recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor